Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS La Crosse, WI

June 11, 20124 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2012, 1:35 AM CDT for 4 counties in Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2012, 1:35 AM CDT (06:35 UTC)
Expired
Jun 11, 2012, 2:15 AM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:37 AM CDTTSTM WND DMGFrankville, IA2 FOOT DIAMETER TREE AND POWER LINES DOWN IN FRANKVILLE. TIME ESTIMATED.
Jun 11, 1:40 AM CDTTSTM WND DMG4 Wnw Waukon, IATREE DOWN ON OLD STAGE ROAD. TIME ESTIMATED.
Jun 11, 1:47 AM CDTTSTM WND DMG4 Ne Waukon, IATREE DOWN ON DUG ROAD. TIME ESTIMATED.
Jun 11, 1:52 AM CDTTSTM WND GST 431 N Elgin, IA
Jun 11, 1:54 AM CDTTSTM WND DMGElgin, IANUMEROUS MATURE TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS53 KARX 110635
SVRARX
IAC005-043-065-191-110715-
/O.NEW.KARX.SV.W.0050.120611T0635Z-120611T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
135 AM CDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA...
  NORTHWESTERN CLAYTON COUNTY IN NORTHEAST IOWA...
  EASTERN FAYETTE COUNTY IN NORTHEAST IOWA...
  EASTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 215 AM CDT

* AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM CANTON TO
  POSTVILLE TO FAYETTE...MOVING NORTHEAST AT 50 MPH. THESE STORMS CAN
  PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  POSTVILLE AND ELGIN AROUND 140 AM...
  WAUKON AROUND 145 AM...
  FARMERSBURG AROUND 150 AM...
  MONONA AROUND 155 AM...
  MARQUETTE AND NEW ALBIN AROUND 205 AM...
  LANSING AND HARPERS FERRY AROUND 215 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4271 9179 4312 9167 4348 9204 4350 9201
      4350 9122 4345 9123 4340 9119 4337 9122
      4335 9120 4332 9111 4325 9105 4313 9118
      4303 9117
TIME...MOT...LOC 0635Z 219DEG 43KT 4348 9187 4320 9158
          4288 9168
WIND...HAIL 60MPH <.50IN

$$

SCHMIDT
2 follow-up statements
148 
WWUS53 KARX 110658
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 AM CDT MON JUN 11 2012

IAC065-110706-
/O.CAN.KARX.SV.W.0050.000000T0000Z-120611T0715Z/
FAYETTE IA-
158 AM CDT MON JUN 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4282 9160 4308 9160 4350 9184 4350 9122
      4345 9123 4340 9119 4337 9122 4335 9120
      4331 9110 4325 9105 4313 9118 4303 9117
TIME...MOT...LOC 0656Z 238DEG 33KT 4352 9166 4324 9138
          4292 9148

$$

IAC005-043-191-110715-
/O.CON.KARX.SV.W.0050.000000T0000Z-120611T0715Z/
ALLAMAKEE IA-CLAYTON IA-WINNESHIEK IA-
158 AM CDT MON JUN 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WINNESHIEK...NORTHWESTERN CLAYTON AND ALLAMAKEE COUNTIES UNTIL 215 AM
CDT...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM SPRING GROVE
TO WAUKON TO ELKADER...MOVING NORTHEAST AT 40 MPH. THESE STORMS CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  FARMERSBURG AROUND 205 AM...
  LANSING AROUND 210 AM...
  NEW ALBIN AND HARPERS FERRY AROUND 215 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4282 9160 4308 9160 4350 9184 4350 9122
      4345 9123 4340 9119 4337 9122 4335 9120
      4331 9110 4325 9105 4313 9118 4303 9117
TIME...MOT...LOC 0656Z 238DEG 33KT 4352 9166 4324 9138
          4292 9148
WIND...HAIL 60MPH <.50IN

$$

SCHMIDT
086 
WWUS53 KARX 110711
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 AM CDT MON JUN 11 2012

IAC005-043-191-110720-
/O.EXP.KARX.SV.W.0050.000000T0000Z-120611T0715Z/
ALLAMAKEE IA-CLAYTON IA-WINNESHIEK IA-
211 AM CDT MON JUN 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WINNESHIEK...
NORTHWESTERN CLAYTON AND ALLAMAKEE COUNTIES WILL EXPIRE AT 215 AM
CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS. HOWEVER...THE LINE OF STORMS REMAINS STRONG AND COULD 
PRODUCE GUSTY WINDS IN THE 40 TO 50 MPH RANGE...IN ADDITION TO LIGHTNING 
AND HEAVY RAIN.

LAT...LON 4282 9160 4308 9160 4350 9184 4350 9122
      4345 9123 4340 9119 4337 9122 4335 9120
      4331 9110 4325 9105 4313 9118 4303 9117
TIME...MOT...LOC 0710Z 238DEG 33KT 4359 9151 4331 9123
          4299 9133

$$

SCHMIDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:10 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 11:10 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT SUN JUN 10 2012

.SHORT TERM...OVERNIGHT
1024 PM CDT SUN JUN 10 2012

CONVECTION HAS BEGUN A DOWNWARD TREND ACROSS EASTERN MINNESOTA AND
CENTRAL IOWA WITH INSTABILITY RAPIDLY FALLING OFF. 11.02Z RAP
ANALYSIS SHOWS SBCAPE/MLCAPE HAVING DROPPED DOWN TO AROUND
500-1000 J/KG AND IS MUCH LOWER THAN WHAT PREVIOUS RUNS OF THE
RAP/NAM HAD BEEN SHOWING...LIKELY DUE TO SOME HIGHER DEW POINTS
THAT THESE MODELS WERE FORECASTING. THIS INSTABILITY AXIS WILL
SHIFT EAST AHEAD OF THE COLD FRONT OVERNIGHT...BUT WITH SURFACE
TEMPERATURES ON THE DOWNWARD TREND...AM NOT EXPECTED FOR A
RESURGENCE OF STRONG CONVECTIVE DEVELOPMENT. THEREFORE...AM NOT
EXPECTING MUCH OF A SEVERE THREAT OVERNIGHT WITH PERHAPS A FEW
GUSTS IN THE 25 TO 35 KT RANGE OUT OF SOME OF THE LEFTOVER
CONVECTION THAT FORMS. ALSO...THE CIRRUS SHIELD FROM THE ANVIL
WILL LIKELY REMAIN OVERHEAD THROUGH THE NIGHT AND LIKELY WILL NOT
ALLOW FOR ANY CLEARING OR FOG BEFORE DAYBREAK.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
315 PM CDT SUN JUN 10 2012

NEARLY ZONAL FLOW WILL INITIALLY DEVELOP BEHIND THE SYSTEM FOR
TUESDAY. THE 10.12Z ECMWF...GFS AND GEM ALL SHOW A SHORT WAVE
TROUGH COMING ACROSS THE NORTHERN PLAINS WEDNESDAY. THE FORCING
WITH THIS WAVE IS EXPECTED TO STAY TO THE NORTHWEST OF THE
FORECAST AREA FOR NOW...SO HAVE MAINTAINED THE DRY FORECAST.
AFTER THAT...RIDGING BUILDS OVER THE UPPER MIDWEST AND GREAT LAKES
UNTIL NEXT WEEKEND. IT THEN LOOKS LIKE A SOUTHWEST FLOW WILL START
TO DEVELOP AS THE RIDGE BEGINS TO MOVE OFF. SHORT WAVE TROUGHS IN
THIS SOUTHWEST FLOW ARE EXPECTED TO BEGIN MOVING ACROSS THE REGION
BRINGING SOME RAIN CHANCES STARTING SATURDAY AND CONTINUING
THROUGH SUNDAY. HAVE STAYED WITH THE MODEL CONSENSUS GRIDS FOR
NEXT WEEKEND BUT COULD EASILY SEE THESE BEING DELAYED WITH NOTED
MODEL BIAS OF BEING TOO FAST WITH SOUTHWEST FLOW SYSTEMS.

&&

.AVIATION...THROUGH 06Z TUESDAY
1110 PM CDT SUN JUN 10 2012

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ALONG AND JUST BEHIND A
COLD FRONT THAT CURRENTLY EXTENDS FROM THE TWIN CITIES DOWN TO
MASON CITY. IT LOOKS LIKE IT WILL BE ABOUT A 3-4 HOUR PERIOD OF
CONVECTION WITH SOME INTERMITTENT THUNDERSTORMS POSSIBLE.
CONDITIONS WILL MAINLY BE VFR THOUGH CEILINGS MAY DROP DOWN TO
BETWEEN 2-3KFT FOR A PERIOD AS THE SHOWERS AND STORMS MOVE THROUGH
OVERNIGHT. WINDS WILL GO LIGHT AFTER THE FRONT AND CONVECTION
PASSES THROUGH...BUT CLOUD COVER WILL LIKELY PERSIST THROUGH
DAYBREAK. THUS...AM NOT EXPECTING ANY FOG TO FORM AT RST OR LSE
THIS MORNING. WINDS WILL INCREASE INTO THE 20-25KT RANGE THIS
AFTERNOON AS A SECONDARY COLD FRONT MOVES THROUGH THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
315 PM CDT SUN JUN 10 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM...04
AVIATION...HALBACH
Hazardous weather outlook, Jun 10, 10:07 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 PM CDT SUN JUN 10 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1007 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST TO NORTH CENTRAL
WISCONSIN.

.DAY ONE...OVERNIGHT

SOME THUNDERSTORMS ARE EXPECTED OVERNIGHT BUT SEVERE WEATHER IS NOT
ANTICIPATED.  HOWEVER...SOME LOCALLY GUSTY WINDS TO 40 MPH WILL BE
POSSIBLE WITH SOME OF THE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 WEDNESDAY NIGHT AND
ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY. IT IS TOO EARLY
TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE
WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/HALBACH

In the hours before

Special weather statement, Jun 10, 9:08 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
908 PM CDT SUN JUN 10 2012

MNZ079-086-087-094-110230-
DODGE-MOWER-OLMSTED-WABASHA-
908 PM CDT SUN JUN 10 2012

AT 904 PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WEST
OF AUSTIN AND BLOOMING PRAIRIE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 35 TO 50 MPH MAY ACCOMPANY THESE SHOWERS AND
THUNDERSTORMS.

THE STRONG THUNDERSTORM WILL BE NEAR...
  EDEN...WASIOJA...CLAREMONT AROUND 920 PM...
  BERNE AND CONCORD AROUND 930 PM...

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL.

HALBACH
Special weather statement, Jun 11, 1:05 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
105 AM CDT MON JUN 11 2012

IAZ010-011-019-029-030-MNZ088-WIZ053-054-110700-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-VERNON-WINNESHIEK-
WINONA-
105 AM CDT MON JUN 11 2012

AT 1258 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
NEW HAMPTON IOWA TO JUST WEST OF OELWEIN IOWA...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HAWKEYE...SPILLVILLE...FORT ATKINSON...WEST UNION...RIDGEWAY...
DECORAH AND OSSIAN.

DAS

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.